Persistent hiccups with fluvoxamine: A case report


Bozhüyük E., Poyraz C. A. , Poyraz B. Ç. , Özdemir A., Savrun B. M. , Arikan M. K.

Yeni Symposium, cilt.47, sa.4, ss.161-163, 2009 (Diğer Kurumların Hakemli Dergileri) identifier

  • Cilt numarası: 47 Konu: 4
  • Basım Tarihi: 2009
  • Dergi Adı: Yeni Symposium
  • Sayfa Sayıları: ss.161-163

Özet

A 59-year-old man developed persistent hiccups 3 days after initiation of fluvoxamine treatment for major depressive disorder [MDD]. Hiccups were persistent and exhausting. Discontinuation of fluvoxamine finally resolved hiccups. Pharmacotherapeutic agents have been uncommonly associated with hiccups. To our knowledge, this is the first time in literature that persistent hiccups have been described in association with fluvoxamine treatment. A possible vagal mechanism mediated by fluvoxamine is hypothesized for the pathogenesis of hiccups in our patient. Diagnosis of drug-induced hiccups is generally achieved only by a process of elimination. Fluvoxamine and possibly other SSRI drugs should be considered to be ethiopathogenic in development of persistent hiccups.